Alert archive / Idaho / Tornado Warnings in 1997
Tornado Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at May 31, 1997, 4:19 PM MDT for Butte County, Idaho. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1997, 4:19 PM MDT (22:19 UTC)
- Expired
- May 31, 1997, 4:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Butte County, ID
The radar
The Pocatello radar (KSFX), 79 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:40 PM MDT | Hail 1.75 | Howe, ID | Golfball-size hail |
| May 31, 4:40 PM MDT | Hail 1 | Howe, ID | |
| May 31, 4:45 PM MDT | Hail 1.5 | Howe, ID |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 2502 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPIH 312223 RRA TORPIH IDC023-312245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE POCATELLO ID 419 PM MDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 445 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...EASTERN BUTTE COUNTY AT 415 PM DOPPLER WEATHER RADAR INDICATES A POSSIBLE TORNADO 5 MILES SOUTHEAST OF HOWE IN EASTERN BUTTE COUNTY. THE SEVERE THUNDERSTORM ASSOCIATED WITH THIS POSSIBLE TORNADO IS MOVING NORTHEAST 20 MPH...ALONG HIGHWAY 33. THIS IS AN EXTREMELY DANGEROUS STORM AND WILL ALSO PRODUCE GOLFBALL OR LARGER HAIL AND FREQUENT LIGHTNING. RESIDENTS AND TRAVELERS SHOULD TAXKE ACTION NOW TO SAFEGUARD LIFE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at May 31, 2:15 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 31, 2:15 PM MDT, 2 hours 4 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 215 PM MDT SAT MAY 31 1997 POTENTIAL FOR STRONG LATE AFTERNOON AND EVENING THUNDERSTORMS TODAY IN SOUTHEAST IDAHO. SPOTTER REPORTS OF BRIEF FUNNEL CLOUD 4 MILES SOUTHWEST OF DRIGGS NEAR NOON TODAY ALONG WITH PEA SIZE HAIL TESTIFY TO INSTABILITY OF AIR MASS. SURFACE DEW POINTS AROUND THE AREA IN THE MID TO UPPER 50S THIS AFTERNOON. SURFACE FRONT HARD TO PINPOINT... LOOKS TO BE CROSSING CENTRAL OR EARLY AFTERNOON...REACHING WEST ID 3 TO 4 PM AND UPPER SNAKE VALLEY PERHAPS 7 TO 9 PM. MODIFIED 12Z UPPER AIR SOUNDINGS FROM BOI/LKN YIELD CAPE IN EXCESS OF 1500 J/KG...LIS IN THE MINUS 3-4 RANGE FOR THIS AFTERNOON. SOUNDINGS ALSO REVEAL RESPECTABLE SHEAR AND ENOUGH POSITIVE HELICITY TO WARRANT A WATCHFUL EYE FOR MESO CYCLONE DEVELOPMENT. 12Z ETA MEAN RH LESS THAN 50 PERCENT THIS AFTERNOON SOUTH OF SPENCER BUT BOI INDICATES .98 IN PRECIPITABLE WATER...LKN .64 AND WATER VAPOR INDICATES SOME MOIST AIR FLOWING ACROSS SOUTHEAST CORNER OF STATE SUPPORTING CONTINUED HIGH SURFACE DEW POINTS...HIGH THETA-E AND CAPE THIS AFTERNOON/EVENING. UPPER HIGH PRESSURE RIDGE ALMOST EAST OF STATE PER WATER VAPOR IMAGERY AS STRONG VORTICITY MAX ASSOCIATED WITH NEGATIVE TILT TROUGH ROTATES INTO WA/OR. 12Z ETA BRINGS PVA WELL INTO CENTRAL/SOUTHERN IDAHO BY THIS AFTERNOON. VORTICITY MAX TRACKS INTO WESTERN MONTANA/SOUTHERN CANADA TONIGHT KEEPING DYNAMIC SUPPORT GOING WELL PAST SUNSET. THUNDERSTORMS SHOULD DEVELOP 2-3 HOURS AHEAD OF SURFACE FRONT. 5 TO 7 DEGREES COOLER SUNDAY/MONDAY AS WESTERLY FLOW ALOFT AND NORTHERLY SURFACE GRADIENT BRING COOLER AIR TO EAST IDAHO. MINOR EMBEDDED DISTURBANCES IN FLOW AND WILL INCLUDE SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS SUNDAY. MONDAY MOSTLY SUNNY. FLOW BACKS TO SOUTHWEST AHEAD OF NEXT LOW PRESSURE TROUGH TUESDAY/WEDNESDAY. IDA BU 054/074 046/075 047 08520 PIH BU 054/075 047/076 049 08520
In the hours before
Local storm report, May 31, 12:45 PM MDT, 3 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1245 PM MDT SAT MAY 31 1997
TIME(MDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
...COUNTY LOCATION...
1015 AM IDAHO FALLS 20M W ID STRONG THUNDERSTORM 20
05/31/97 BONNEVILLE MILES WEST IDAHO FALLS.
1124 AM DRIGGS ID STRONG THUNDERSTORM.
05/31/97 TETON FREQUENT LIGHTNING FROM
CLOUD TO GROUND.
1215 AM VICTOR 10M NW ID STRONG THUNDERSTORM 10
05/31/97 TETON MILES NORTHWEST OF VICTOR
IN PINEY PASS. PEA-SIZED
HAIL/THUNDER/FREQUENT
LIGHTNING.
1207 PM DRIGGS 4M SW ID FUNNEL CLOUD 4 MILES SOUTH-
05/31/97 TETON WEST DRIGGS. SHORT LIVED.
EXTENDED FROM CLOUD BASE
200 FEET THEN DISSIPATED.
DID NOT TOUCH THE GROUND.
ACCOMPANIED THUNDERSTORM
WITH PEA-SIZED HAIL.
0305 PM MINIDOKA ID AT DAM. PEA-SIZED HAIL.
05/31/97 MINIDOKA HEAVY RAIN.
0320 PM RUPERT ID 4 MILES EAST AND 2 MILES
05/31/97 MINIDOKA SOUTH. GOLF BALL SIZED
HAIL WITH STRONG THUNDER-
STORM.
0335 PM ARCO ID QUARTER SIZED HAIL
05/31/97 BUTTE
0400 PM ARCO ID SHERIFF REPORTED PEA TO
05/31/97 BUTTE MARBLE SIZED HAIL
0440 PM HOWE ID GOLF BALL SIZED HAIL
05/31/97 BUTTE
0450 PM CHUBBUCK ID LIGHTNING INDUCED FIRE
05/31/97 BANNOCK AT I-15/I-86 CONFLUENCE
0451 PM CHUBBUCK ID FUNNEL CLOUD EAST OF
05/31/97 BANNOCK CHUBBUCK MOVING NORTH.
MAY HAVE TOUCHED DOWN
BRIEFLY.CONFIRMED BY
SPOTTER AND SHERIFF.
0505 PM POCATELLO AIRPORT ID NWSO OFFICE PIH. FUNNEL
05/31/97 POWER CLOUD DISTANT NORTH OF
AIRPORT MOVING NORTHEAST.
END...NWSO PIHLocal storm report, May 31, 12:46 PM MDT, 3 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1245 PM MDT SAT MAY 31 1997
TIME(MDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
...COUNTY LOCATION...
1015 AM IDAHO FALLS 20M W ID STRONG THUNDERSTORM 20
05/31/97 BONNEVILLE MILES WEST IDAHO FALLS.
1124 AM DRIGGS ID STRONG THUNDERSTORM.
05/31/97 TETON FREQUENT LIGHTNING FROM
CLOUD TO GROUND.
1215 AM VICTOR 10M NW ID STRONG THUNDERSTORM 10
05/31/97 TETON MILES NORTHWEST OF VICTOR
IN PINEY PASS. PEA-SIZED
HAIL/THUNDER/FREQUENT
LIGHTNING.
1207 PM DRIGGS 4M SW ID FUNNEL CLOUD 4 MILES SOUTH-
05/31/97 TETON WEST DRIGGS. SHORT LIVED.
EXTENDED FROM CLOUD BASE
200 FEET THEN DISSIPATED.
DID NOT TOUCH THE GROUND.
ACCOMPANIED THUNDERSTORM
WITH PEA-SIZED HAIL.
END...NWSO PIHLocal storm report, May 31, 3:55 PM MDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1245 PM MDT SAT MAY 31 1997
TIME(MDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
...COUNTY LOCATION...
1015 AM IDAHO FALLS 20M W ID STRONG THUNDERSTORM 20
05/31/97 BONNEVILLE MILES WEST IDAHO FALLS.
1124 AM DRIGGS ID STRONG THUNDERSTORM.
05/31/97 TETON FREQUENT LIGHTNING FROM
CLOUD TO GROUND.
1215 AM VICTOR 10M NW ID STRONG THUNDERSTORM 10
05/31/97 TETON MILES NORTHWEST OF VICTOR
IN PINEY PASS. PEA-SIZED
HAIL/THUNDER/FREQUENT
LIGHTNING.
1207 PM DRIGGS 4M SW ID FUNNEL CLOUD 4 MILES SOUTH-
05/31/97 TETON WEST DRIGGS. SHORT LIVED.
EXTENDED FROM CLOUD BASE
200 FEET THEN DISSIPATED.
DID NOT TOUCH THE GROUND.
ACCOMPANIED THUNDERSTORM
WITH PEA-SIZED HAIL.
0305 PM MINIDOKA ID AT DAM. PEA-SIZED HAIL.
05/31/97 MINIDOKA HEAVY RAIN.
0320 PM RUPERT ID 4 MILES EAST AND 2 MILES
05/31/97 MINIDOKA SOUTH. GOLF BALL SIZED
HAIL WITH STRONG THUNDER-
STORM.
0335 PM ARCO ID QUARTER SIZED HAIL
05/31/97 BUTTE
END...NWSO PIHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:26 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 49 min |
| May 31, 2:39 PM MDT | Severe Thunderstorm Warning | PIH | Blaine | 51 min |
| May 31, 2:44 PM MDT | Severe Thunderstorm Warning | PIH | Minidoka | 46 min |
| May 31, 3:20 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 40 min |
| May 31, 3:28 PM MDT | Severe Thunderstorm Warning | PIH | Blaine | 32 min |
| May 31, 3:42 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Power | 48 min |
| May 31, 3:49 PM MDT | Severe Thunderstorm Warning | PIH | Butte | 26 min |
| May 31, 3:53 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 37 min |
| May 31, 4:05 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham | 40 min |
| May 31, 4:14 PM MDT | Severe Thunderstorm Warning | PIH | Power | 31 min |
| May 31, 4:38 PM MDT | Severe Thunderstorm Warning | PIH | Bingham | 37 min |
| May 31, 4:42 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 33 min |
| May 31, 4:52 PM MDT | Tornado Warning | PIH | Bannock, Bingham | 38 min |
| May 31, 5:02 PM MDT | Tornado Warning | PIH | Jefferson | 28 min |
| May 31, 5:09 PM MDT | Severe Thunderstorm Warning | PIH | Bingham | 36 min |
| May 31, 5:21 PM MDT | Tornado Warning | PIH | Bannock | 39 min |
| May 31, 5:26 PM MDT | Tornado Warning | PIH | Jefferson | 19 min |
| May 31, 5:35 PM MDT | Severe Thunderstorm Warning | PIH | Oneida | 25 min |
| May 31, 5:38 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 37 min |
| May 31, 5:48 PM MDT | Severe Thunderstorm Warning | PIH | Caribou | 27 min |
Nearby
Tornado Warnings in Idaho, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.